Funnel Cloud, Madison
- When
- May 23, 1:00 PM MST to 1:25 PM MST
- Where
- Madison County, Rexburg to 2 mi SE of Rexburg
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -111.780
Funnel cloud photographed near Rexburg at around 2 pm MDT.
Flash flooding occurred in Idaho Falls from over two inches of rain. Funnel clouds were seen in Rexburg along with Bellevue.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Flash flooding occurred in Idaho Falls from over two inches of rain. Funnel clouds were seen in Rexburg along with Bellevue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 23, 12:00 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 100 PM MDT SAT MAY 23 2015 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. A LOW PRESSURE SYSTEM IS CENTERED OVER EASTERN UTAH THIS AFTERNOON. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA IN RESPONSE TO DAYTIME HEATING AND THE PROXIMITY OF THE LOW. BRIEF HEAVY DOWNPOURS ALONG WITH SMALL HAIL ARE POSSIBLE WITH SOME STORMS. EXPECT MOST OF THIS ACTIVITY TO DIMINISH TONIGHT. THE LOW WILL MOVE FROM WESTERN COLORADO INTO EASTERN WYOMING ON SUNDAY. THE LOW WILL REMAIN CLOSE ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS ONCE AGAIN ON SUNDAY. ALTHOUGH COVERAGE SHOULD BE LESS AND MAINLY BUT NOT ENTIRELY CONTAINED TO THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA ON MONDAY FROM THE NORTHWEST. THE NAM AND GFS DIFFER SLIGHTLY ON THE POSITION OF THE LOW. BUT BECAUSE OF THE DIFFERENCE...THE GFS HAS MORE CONVECTION OVER THE REGION THAN THE NAM. AT THIS TIME...FAVOR THE GFS WHICH SEEMS MORE CONSISTENT. THIS WILL PRODUCE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE CENTRAL MOUNTAINS WITH LESSER CHANCES ELSEWHERE. VALLE .LONG TERM...TUESDAY THROUGH NEXT SATURDAY. WE ARE STILL LOOKING AT DAILY SHOWERS AND THUNDERSTORMS ACROSS EASTERN IDAHO. THE PATTERN WILL BE A BIT DIFFERENT THOUGH AS THE LOW RESPONSIBLE FOR EVERYTHING WILL BE TO OUR NORTH. FOR TUESDAY...THE MODELS ARE SHOWING SOME SUBTLE DIFFERENCES OF OPINION. ALL OF THEM HOLD THE LOW ACROSS THE IDAHO PANHANDLE/EASTERN WASHINGTON. HOWEVER...THE TIMING OF A BOUNDARY MOVING THROUGH IS DIFFERENT. THE NAM AND TO SOME EXTENT PUSHES EVERYTHING EAST COMPARED TO THE GFS. IT WILL STILL BE STORMY ACROSS THE ENTIRE AREA...BUT THE BOUNDARY WILL DETERMINE WHERE THE HIGHEST COVERAGE AND POTENTIAL FOR STRONGER STORMS WILL BE IN THE AFTERNOON. THAT STORM WILL INCH EASTWARD AND WEAKEN THROUGH THE REST OF THE WEEK. WHAT THAT MEANS IS...MORE RAIN FOR A GOOD CHUNK OF EASTERN IDAHO. IT DOES APPEAR THAT WE WILL SEE DRIER AIR WORKING UP THE SNAKE PLAIN. THAT COULD DRY OUT THOSE AREAS A BIT...BUT WITH ALL THIS MOISTURE AROUND FROM RECENT RAINY DAYS THE EXTRA SUN COULD FUEL STRONGER STORMS ALSO. WE DID REDUCE THE CHANCE IN THE FORECAST BUT THAT MIGHT NOT END UP BEING A SWING IN THE WRONG DIRECTION. HIGH PRESSURE TRIES TO BUILD OVER THE STATE BY NEXT WEEKEND. WILL THAT SPELL AN END TO ALL OF THIS RAIN? LIKELY NOT A COMPLETE END AS THE MODELS STILL SHOW SHOWERS AND STORMS POPPING UP. IT MAY END UP STORMY...BUT COVERAGE IS LESS. KEYES && .AVIATION...SHOWERS AND ISOLATED STORMS WILL BE AROUND THROUGH THIS EVENING. A MORE PERSISTENT BAND OF RAIN WITH EMBEDDED THUNDER LINGERS AROUND KIDA AND KPIH. ELSEWHERE...WE ARE SEEING SOME HEATING THAT IS FUELING REDEVELOPMENT. ALL AIRPORTS WILL HAVE -SHRA VCTS IN THE TAF UNTIL SUNSET. WE ARE LOOKING FOR THINGS TO TRY AND DIE DOWN OVERNIGHT...BUT NOT TOTALLY. WE KEPT VCSH GOING...WITH THE EXPECTATION THAT COVERAGE OF SHOWERS AND STORMS WILL EXPAND LATE SUNDAY MORNING INTO THE AFTERNOON. WE'VE SEE SOME LINGER MVFR CEILINGS WHERE WE HAD GOOD RAIN THIS MORNING. WE WILL NEED TO WATCH THAT AGAIN TONIGHT...ALTHOUGH THE ONLY AIRPORTS THAT MIGHT SEE IT WOULD BE KIDA AND KPIH. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 138 PM MDT SAT MAY 23 2015 IDZ020-232015- UPPER SNAKE RIVER PLAIN ID- 138 PM MDT SAT MAY 23 2015 ...DIME SIZE HAIL AFFECTING SOUTH CENTRAL JEFFERSON AND WESTERN MADISON COUNTIES UNTIL 215 PM MDT... AT 137 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MENAN...MOVING SOUTH AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MENAN...ROBERTS AND LEWISVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING OF ROADS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4380 11208 4374 11190 4363 11197 4363 11219 TIME...MOT...LOC 1937Z 020DEG 11KT 4372 11201 VALLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 2 N MENAN 43.75N 111.99W
05/23/2015 E0.25 INCH JEFFERSON ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSThe Pocatello radar (KSFX), 108 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
2 funnel cloud, 1 flash flood. Local standard time, as filed.
Funnel cloud photographed near Rexburg at around 2 pm MDT.
Over 2 inches of rain in one hour caused flooding mainly at the Grand Teton Mall where over one foot of water accumulated in the parking lot.
The Hailey airport reported a rotating cloud base near Bellevue and a county official in Bellevue submitted video of storm. No witnesses of a tornado touchdown however occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581779, 581778, 581781.